Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 2:51 PM EDT for Washington County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 2:51 PM EDT (18:51 UTC)
- Expired
- Jun 27, 2002, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Washington County, NY
The radar
The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:13 PM EDT | Thunderstorm Wind | Cambridge, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 271851 SVRALY NYC115-271915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 251 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK * UNTIL 315 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREENWICH...OR ABOUT 12 MILES SOUTHWEST OF SALEM...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMBRIDGE AND SHUSHAN AT 300 PM EDT WHITE CREEK AT 305 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4315 7356 4298 7361 4288 7328 4311 7327
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT THU JUN 27 2002 .DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN DEVELOPING ACROSS NORTHERN PORTION OF CWA. SAT PIC SHOWING BREAKS IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY. 12Z MORNING SOUNDING CALCULATED A CAPE OF 1632 J/KG. NEW ETA RUN GENERATING A GOOD AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY. LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z. FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE BUILDS INTO THE AREA. LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE NORTHEAST. TEMPS LOOK TO BE ABOVE NORMAL FOR THE BEGINNING OF NEXT WEEK. LONG RANGE MODELS KEEPING THE MOISTURE IN THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK. THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON WEDNESDAY. .HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS EVENING WITH THUNDERSTORMS. WILL HAVE TO KEEP A CLOSE EYE ON ANY SLOW MOVING CELLS/TRAINING CELLS. .ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM. NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057- KOLECI
In the hours before
Local storm report, Jun 27, 10:03 AM EDT, 4 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123 FILE 28 WESTCHESTER COUNTY DPS JUN 27-02
TO ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES
THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.
THANK YOU FOR YOUR ASSISTANCE.
AUTH SGT M LAVIN MINER/1000
OPER - MINER,MARGARET L 1001Special weather statement, Jun 27, 11:30 AM EDT, 3 hours 21 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1130 AM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA LATE THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH THIS AFTERNOON AND EVENING. IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL. FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS. THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING HOURS. TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH... AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND. NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN THE EVENT OF SEVERE WEATHER. STAY ALERT FOR CHANGING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND FORECASTS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY. BACH
Local storm report, Jun 27, 2:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:07 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 23 min |
| Jun 27, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga | 54 min |
| Jun 27, 3:44 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 61 min |
| Jun 27, 4:01 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 59 min |
| Jun 27, 4:17 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 58 min |
| Jun 27, 4:38 PM EDT | Flash Flood Warning | ALY | Fulton, Herkimer, Saratoga | 5 hr |
| Jun 27, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 56 min |
| Jun 27, 5:59 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 61 min |
| Jun 27, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.